or Connect
Mothering › Mothering Forums › Mom › Women's Health  › Need help with possible antibiotic reaction
New Posts  All Forums:Forum Nav:

Need help with possible antibiotic reaction

post #1 of 6
Thread Starter 
The doc's office opens at 9am so until then I am driving myself nuts with the internet

Sunday morning my 2.5 year old woke up with one eyelid swollen. He was getting over a pretty nasty cold so we took him to urgent care to see what they had to say about the eye. The doc checked him out and said he had a double ear infection and the eye could be infected to so we walked out with a prescription for Ceftil and and an eye antibiotic. My son has never taken antibiotics before and I hated the thought of giving it to him but if he really had these infections I didn't want them to get any worse. Well last night (Tues) after his 7am dose his cheeks got bright red and he started to cry and rub them saying they hurt. I'm assuming this is some kind of reaction although there were no other rashes or any kind of swelling.

So when I call the doc, if she agrees this is a reaction, we'll stop giving him the antibiotic but what's the best course of action after that? Another one? Stopping an antibiotic altogether?...which I always hear/read is not a good thing to do.

I need some advice from a holistic standpoint!
post #2 of 6
If you think it is the antibiotic, I would stop it immediately - you do not want to cause a worse reaction, which could be dangerous. There is no danger in holding off on the antibiotics for an ear infection - most clear up on their own, in any case.
post #3 of 6
But if his eye is infected, you don't want to mess around with it (though I'm not sure how they tell whether it's viral or bacterial). When my DD2 was really sick and she had an allergy to her abx, they switched her to another one to finish the course.
post #4 of 6
They'll just prescribe another antibiotic. You'll want to use one for the eye in particular.

DH has a sort of odd duck he supervises at work (motto: "I hate fun" seriously, he says this to DH). Anyway the guy hates docs too and let an eye infection fester to the point where he almost lost his eye. And is still having problems six months later.

So take care of the eye for sure!

V
post #5 of 6
Non-typeable Hib causes eye and ear infections (often at the same time). My son still got over that quickly w/out antibiotics. His pediatrician ok'd waiting for a couple of days (he was 2.5 at the time, not an infant).
Usually w/an antibiotic reaction they will prescribe a different class of antibiotics. If a child reacts to an antibiotic you want to know what class so that you avoid that entire group (not just the particular antibiotic he/she reacted to).
Is he better in terms of his cheek pain? My only huge concern would be if the infection might be spreading into other facial areas. That can happen w/infections either ear or eye (or sinus). My son had a spreading ear infection. But the pain is intense and I would think you would see swelling and a huge fever spike as well. Can you touch his cheeks w/out pain? I would have expected an antibiotic reaction to have rash and/or itching or hives or something not pain but maybe he's mis-describing what he's experiencing.
post #6 of 6
Most harmful reactions are systemic in nature. There is a possibilty that the red irritated cheeks are a result of the original infection. There are several common bacterial and viral infections that can cause red cheeks. Discontinuing an antibiotic can make treating an unresolved infection more difficult. If the infection continues to grow it can develop an immunity to the original antibiotic and thus will require something stronger for treatment. The stronger the antibiotic the higher chance for gastrointestinal intolerance. I agree with the previous posters, eye infections should not be taken lightly.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Women's Health
Mothering › Mothering Forums › Mom › Women's Health  › Need help with possible antibiotic reaction